What comes next?

We finally have a respite, a break between medical appointments, and we’re going to be able to make the trip to Vancouver that was aborted six weeks ago when my doctor called to deliver the news that I have cancer! The nature of the trip will be a little different than it would have been back then though. There will be time for adventures with our grandsons, Sam and Nate, of course, but while I was undergoing all sorts of tests at the Cross Cancer Institute, my sister and brother were in Vancouver helping our 90 year old father move into an assisted living facility. They weren’t able to stay long enough to deal with everything in the apartment that had been my parents’ home for more than 25 years though so we will be sorting, packing, storing, selling and giving away; doing whatever needs to be done to have the place empty by the end of the month.

It will be very nice to have this break from all things related to cancer! This week has been about dealing with symptoms. Neuroendocrine tumours produce excess hormones that can have a variety of effects. In my case, these include painful stomach cramps, diarrhea, and high blood pressure. The hormones may also be responsible for the fact that my heart races occasionally. In addition, I’ve recently developed another common symptom known as flushing. If you’re talking to me and my face suddenly turns red, you haven’t embarrassed me or made me angry and no, I’m not menopausal. I’m too old for that! That’s just me flushing!

I had my first Sandostatin injection on Tuesday. It’s a slow release medication that’s supposed to suppress the production of these hormones and thus alleviate the symptoms. I pray that it’s effective and that I begin to see changes soon! In addition, my family doctor prescribed high blood pressure medication this morning and I’m walking around with a Holter Monitor dangling from my neck. The tiny battery operated monitor is attached to five electrodes that are stuck to my chest and it’s keeping track of my heart’s rhythm for a 24 hour period. Once I turn it in at the hospital tomorrow morning, I expect to be free of all things medical until Nov. 1!

Shortly after that, life is going to get crazy for awhile! I have my first radioisotope treatment on Nov. 8 and I will be so highly radioactive afterward that I will be isolated in a lead lined room until the following day! Once I’m home, I will have to live like a hermit until 14 days have passed but more about that in a future post. For now, I just want to enjoy my freedom!

Advertisements

4 Comments (+add yours?)

  1. Cindy Huddlestone
    Oct 10, 2013 @ 17:35:33

    Just wondering if you had noticed all these symptoms before Elaine, and what they were attributed to? Enjoy your trip to Vancouver and good luck with clearing the apartment.

    Reply

    • edebock
      Oct 10, 2013 @ 17:49:36

      I’ve had stomach cramps and diarrhea off and on for a long time but we hadn’t been able to determine the cause. They’ve become worse recently and the other symptoms are new.

      Reply

  2. crazyanneca
    Oct 11, 2013 @ 09:45:58

    Enjoy your short time of freedom. They are precious. I’m curious – when you flush do you get hot or does your face just get red? I’m now hotter than I was before I started chemo. At least we save on the heating bills.
    Give my love to your father.

    Reply

I'd love to know that you were here! Please leave a comment.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: